Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Long-term Effects of Phentermine Use

By Christine King ; Updated July 27, 2017

Phentermine, also known by the brand name Adipex-P, is a prescription drug used as an appetite suppressant. Doctors often prescribe the amphetamine-like medication to patients who are significantly overweight to aid them in their weight loss efforts. The U.S. Food and Drug Administration has approved phentermine only for short-term use of 12 weeks or less because the drug carries the potential for abuse and side effects over the long term, according to the Mayo Clinic.

Dependency

Phentermine can be habit-forming, and patients should not take larger doses or take the drug more often or for a longer duration than directed by their doctor. The length of time a patient takes phentermine depends on how they react to the medication. Because users are likely to regain weight after they stop taking the drug, they should incorporate it as part of an overall diet and exercise plan, according to the Mayo Clinic. The website Drugs.com notes that patients may experience withdrawal symptoms if they suddenly stop taking phentermine.

Restlessness

People taking phentermine often report feelings of restlessness or nervousness, along with insomnia and other sleep-related problems, according to Drugs.com. Other drugs, such as medications for high blood pressure, may interact with phentermine and compound these problems. Users should report any serious side effects, such as rapid heartbeat or extreme anxiety, to their doctor immediately.

Heart and Lung Problems

Phentermine may in rare cases cause heart and lung problems such as pulmonary hypertension and heart valve defects, and the likelihood of these health issues increases with longer use of the drug, according to RxList. Taking other diet medications at the same time as phentermine can increase this risk. The Mayo Clinic notes that the drug fenfluramine was in the past used in conjunction with phentermine, but the FDA removed fenfluramine from the market in the 1990s because of its potential to cause serious heart and lung disorders.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles